Alert archive / Illinois / River Flood Warnings in 2018

River Flood Warning 138, NWS St. Louis, MO

December 6, 2018Jackson County, Randolph County, Illinois; Perry County, Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this river flood warning at Dec 6, 2018, 11:36 AM CST for Jackson County, Randolph County, Illinois; Perry County, Sainte Genevieve County, Missouri. It took effect at Dec 7, 2018, 12:00 AM CST. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Dec 6, 2018, 11:36 AM CST (17:36 UTC)
In effect from
Dec 7, 2018, 12:00 AM CST
Expired
Dec 7, 2018, 10:37 AM CST
In force
11 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IL, Randolph County, IL, Perry County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Chester (CHSI2). The gauge peaked at 26.88 ft at Dec 7, 2018, 12:00 AM CST.

actionminormoderate25303512/0612/0712/08
Action stage
25 ft
Minor stage
27 ft
Moderate stage
35 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07020500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

172 
WGUS43 KLSX 061736
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1136 AM CST Thu Dec 6 2018

...The National Weather Service in St. Louis has issued a flood 
warning for the Mississippi River along the Missouri-Illinois 
border... 

                        ...at Chester

.This Flood Warning is a result of last weekend's rainfall, 
snowmelt, and about 0.10 inches of precipitation forecast in the 
next 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC077-157-MOC157-186-071737-
/O.NEW.KLSX.FL.W.0138.181207T0600Z-181208T1800Z/
/CHSI2.1.ER.181207T0600Z.181207T0600Z.181207T1800Z.NO/
1136 AM CST Thu Dec 6 2018

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Mississippi River at Chester
* from late tonight to Saturday afternoon.
* At 11:00 AM Thursday the stage was 26.5 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     12/07  12/08  12/09  12/10  12/11

Mississippi River 
  Chester         27.0   26.46      27.0   26.1   24.1   22.1   20.5

&&

LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
      3787 9003                       


$$
2 follow-up statements
399 
WGUS83 KLSX 070321
FLSLSX
Flood Statement
National Weather Service St Louis MO
921 PM CST Thu Dec 6 2018

...The flood warning continues for the Mississippi River
at Chester...

.This Flood Warning is a result of last weekend's rainfall, and
snowmelt...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC077-157-MOC157-186-080321-
/O.CON.KLSX.FL.W.0138.181207T0600Z-181208T1800Z/
/CHSI2.1.ER.181207T0600Z.181207T0600Z.181207T1800Z.NO/
921 PM CST Thu Dec 6 2018

The Flood Warning continues for
  the Mississippi River at Chester
* until Saturday afternoon.
* At  9:00 PM Thursday the stage was 26.6 feet.
* Flood stage is 27.0 feet.
* The river is expected to rise to near flood stage after midnight 
  tonight.
* Impact:  At 27.0 feet...Flood Stage.  Unprotected farmland on right 
  bank begins to flood.
* Impact:  At 25.0 feet...Degognia Fountain Bluff Levee gates are 
  closed.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     12/07  12/08  12/09  12/10  12/11

Mississippi River 
  Chester         27.0   26.61      27.0   26.1   24.1   22.1   20.5


&&


LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
      3787 9003                       



$$
022 
WGUS83 KLSX 071637
FLSLSX
Flood Statement
National Weather Service St Louis MO
1037 AM CST Fri Dec 7 2018

...The flood warning is cancelled for the following river in 
Missouri and Illinois...
 
 
  Mississippi River at 
  
      Chester
  

.This will be the final statement for this flood warning...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC077-157-MOC157-186-071707-
/O.CAN.KLSX.FL.W.0138.000000T0000Z-181208T1800Z/
/CHSI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1037 AM CST Fri Dec 7 2018

The Flood Warning is cancelled for
  The Mississippi River at Chester.
* At 10:30 AM Friday the stage was 26.7 feet.
* Flood stage is 27.0 feet.
* The river crested below flood stage at 26.9 feet. The river is forecast
  to fall to near 24.1 feet Sunday morning.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     12/08  12/09  12/10  12/11  12/12

Mississippi River 
  Chester         27.0   26.69      25.8   24.1   22.3   20.7   19.6


&&


LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
      3787 9003                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Dec 6, 6:02 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Dec 6, 6:02 AM CST, 5 hours 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
602 AM CST Thu Dec 6 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 330 AM CST Thu Dec 6 2018

Main focus today remains the anticipated light snow event. The
overall scenario has changed little. A northern stream short wave
trof was located in the north central Plains at 09z with the
associated northeast-southwest oriented cold front stretching from
far northeast MO into west central MO. This northern stream short
wave will move quickly through the Mississippi Valley today and into
the Ohio Valley this evening, driving the cold front through the
CWA. Ascent resulting from combination of large scale forcing
associated this migratory short wave trof and low-mid level
frontogenetic forcing is expected to produce a band of precipitation
across the region. The band is expected to evolve rather quickly
this morning between 12-16z largely within the post-frontal cold air
along an axis from near Kansas City to Champaign. The band will then
move east-southeast through the remainder of the day exiting
southwest IL by late afternoon. Along the southeastern periphery of
this band the temperatures initially will be a little warm in the
lowest km or so and there will be a rain/snow mix. However
diabatic/wet bulb cooling should lower the freezing level supporting
a changeover to snow but the surface temperatures on this southern
edge will still be marginal at 33-35 degrees for good accumulation
potential and suggestive of a wet snow. Present thinking thinking is
we will see a band of 1-1.5 inches of snow accumulation centered
along a Columbia to Carlinville axis with possibly spot 2 inch
amounts. Amounts look quite variable across the St. Louis region
owing to the initial rain/snow mix and more marginal temps for
accumulations ranging from a few tenths of an inch near Belleville
increasing to around an inch in northern St. Charles County. Note
that the majority of the snow accumulation will be on grassy and
elevated surfaces, however there could be some slick spots on roads
and bridges, especially where snowfall rates within the snow band
are highest. Southeast MO and far southern IL is not expected to see
any accumulating snowfall.

A cold night is on tap across the area as a large 1036+ mb surface
high builds into the MS Valley and dominates the sensible weather.
Any remaining lower clouds should exit early in the evening but
bouts of high clouds will persist, especially across the southern
portion of area.

Glass

.LONG TERM...  (Friday through Wednesday)
Issued at 330 AM CST Thu Dec 6 2018

A strong surface high/cold, dry air mass centered over IA will lead
to unseasonably cold and dry conditions on Friday and Friday night.
Highs on Friday will be about 10 to 15 degrees below normal.
Precipitation is expected across southeast MO and southwest IL
Saturday through Sunday as a southern stream upper level trough/low
moves from the southern Plains east-northeastward into the TN Valley
region, with a surface low moves eastward through the Gulf Coast
states.  The operational GFS is further north with its precipitation
shield, especially compared to the latest ECMWF model run which has
its QPF just south of our forecast area.  The ECMWF model no longer
phases a northern stream upper level low, now dropping southeastward
into western MO Monday morning with the southern stream upper level
trough/low like it was doing in the previous 00Z December 5th run,
and hence is further south with its QPF and does not linger
precipitation in our area into Monday.  The NAM model was depicting
very dry air in the 850 mb and 700 mb layers across northeast and
central MO and west central IL Saturday and Saturday night which may
lead to a sharp northern precipitation gradient, and will hinder any
measurable precipitation further north where forcing, particularly
at low levels will be quite weak.  Will continue the trend of
highest pops and QPF across Reynolds, Iron, and Madison counties of
southeast MO.  Looking at partial thickness forecasts and model
forecast soundings, the precipitation type should be all snow,
although could not rule out an initial period of snow and sleet.
There is still uncertainty as to the exact storm track, but
preliminary forecast amounts of 1 to 3 inches are possible in these
3 counties, just south of the FAM area Saturday afternoon and night
with up to around 4 inches possible in southern Reynolds county. The
northern stream upper level low will drop southeastward through our
area on Monday, but with surface ridging over northern and western
MO and better low level moisture shunted southeast of our forecast
area, not expecting any precipitation associated with this feature.
Will see much warmer temperatures, close to seasonal normals for
Tuesday and Wednesday due to rising upper level heights as an upper
level ridge moves eastward into the region, and as the surface wind
becomes south-southwesterly with the surface ridge shifting
southeast of our area. Precipitation may move through our area
Wednesday and Wednesday night as an upper level trough and
associated cold front move east-southeastward through the region. At
this time it appears that it will be warm enough that most of it
should fall as liquid rain.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 544 AM CST Thu Dec 6 2018

The band of snow has begun to develop into northwest and north
central Missouri within the last hour. This west-east oriented
band of snow will continue to blossom through the morning as it
moves east-southeast into central and eastern MO and southwest IL.
There could be a period of rain/snow mix and the onset, especially
in the St. Louis area but cooling of the low levels will allow for
a transition to all snow. KUIN is a tough call on just how low
flight conditions will lower and for how long, and at this point I
think a several hour window of MVFR is the best bet. For the
remainder of the terminals I think that after an hour or two,
flight conditions will deteriorate to IFR. The band of snow should
exit central MO by early afternoon and exit the St. Louis region
by late afternoon with flight conditions gradually improving to
VFR.

SPECIFICS FOR KSTL:

A rain/snow mix is expected to develop around mid-morning with a
transition to all snow by 17-18z. Flight conditions in the process
with deteriorate from MVFR to IFR. The snow should exit the
terminal by 21z with flight conditions gradually improving to VFR
by early evening.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 6, 3:54 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 AM CST Thu Dec 6 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
354 AM CST Thu Dec 6 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Light snow today with around one inch of accumulation, primarily on
elevated and grassy surfaces.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow is also likely across parts of southeast Missouri
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation type and
amounts, if observed, to the National Weather Service.

GKS

In the hours before

Local storm report, Dec 6, 11:15 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 AM CST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             LADDONIA                39.24N 91.64W
12/06/2018  M0.8 INCH        AUDRAIN            MO   TRAINED SPOTTER

            VISIBILITY BETWEEN A QUARTER AND A HALF
            MILE. ROADS WET, THOUGH GRAVEL ROADS ARE
            SNOW COVERED.

&&

MF

Nearby

River Flood Warnings in Illinois, 2018River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.